Florida, 2009High Wind and Strong Wind in Florida, January 7, 2009
January 7, 2009 · NWS JAX · 3 events in 3 counties and zones
A pre-frontal band of showers with strong straight line winds transited north Florida between 06:00 and 12:00 EST on Wednesday, 7 January 2009. Non-thunderstorm wind gusts between 42 and 58 mph were measured immediately attending and just behind the band.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal band of showers with strong straight line winds transited north Florida between 06:00 and 12:00 EST on Wednesday, 7 January 2009. Non-thunderstorm wind gusts between 42 and 58 mph were measured immediately attending and just behind the band.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 7, 3:41 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 7, 3:41 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 AM EST WED JAN 7 2009
.SHORT TERM...MODELS ARE IN GOOD AGREEMENT WRT SURFACE COLD FRONT
POSITIONING JUST WEST OF JACKSONVILLE COUNTY WARNING AREA AT
SUNRISE...WITH FEATURE CROSSING THE LOCAL AREA THIS MORNING THROUGH
THE EARLY AFTERNOON. PRECEDING ARRIVAL OF THIS FEATURE...STRONG
SOUTHERLY GRADIENT HAS ESTABLISHED ACROSS THE AREA WITH SOUTHERLY
WINDS INCREASING TO 20 MPH THROUGH THE EARLY MORNING WITH GUSTS TO
AROUND 30 MPH. IN FACT...A FEW OF OUR WESTERN STATIONS ARE ALREADY
REPORTING SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 25 MPH. WILL
RAISE LAKE WIND ADVISORY FOR OUR AREA...VALID FROM 4 AM THROUGH 5 PM
EST...WITH STRONG WESTERLY WINDS TRAILING FRONTAL PASSAGE.
LOCALLY...STRONG UPPER LEVEL DYNAMICS WILL TRAIL LOW-LEVEL FEATURES.
THIS WILL MINIMIZE THUNDERSTORM DEVELOPMENT AND HAVE INCLUDED
ISOLATED THUNDERSTORM COVERAGE. STRONG LOW-LEVEL JET WILL ALIGN
ACROSS THE AREA AS SURFACE COLD FRONT NEARS...THUS ANY THUNDERSTORM
WILL BE CAPABLE OF STRONG TO POSSIBLY DAMAGING WINDS. ALTHOUGH SHOWER
ACTIVITY WILL SLOWLY INCREASE AHEAD OF SURFACE COLD FRONT...RATHER
THICK BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMMEDIATELY
PRECEDE THE FRONT. HAVE INCLUDED LIKELY TO CATEGORICAL POPS TODAY AS
MOST LOCALES WILL RECEIVE AT LEAST 0.01 INCH OF RAINFALL...WITH RAIN
LIKELY QUICKLY ENDING WITH FRONTAL PASSAGE.
MUCH DRIER AND COOLER CONDITIONS ARE THEN FORECAST TONIGHT THROUGH
FRIDAY AS SERIES OF HIGH PRESSURE SYSTEMS BUILD IN FROM THE
WEST/NORTHWEST. POST FRONTAL AIR-MASS IS NOT ORIGINATING FROM
CANADA...AND SUB-FREEZING TEMPERATURES ARE NOT FORECAST WITH
LOWEST TEMPERATURES FORECAST IN THE UPPER 30S.
.LONG TERM (SAT THRU TUE)...NEXT IS SERIES OF FRONTAL SYSTEMS IS
FORECAST TO ARRIVE LATE SATURDAY. PRESENTLY...NUMERIC MODELS
INDICATE DEEP LAYER WESTERLY FLOW WILL PRECEDE ARRIVAL OF THIS
FEATURE RESULTING IN TEPID ATMOSPHERIC MOISTURE. THUS...HAVE
RESERVED LOW-END POPS FOR JACKSONVILLE COUNTY WARNING AREA. FRONTAL
BOUNDARY IS FORECAST TO CLEAR THE AREA LATE SATURDAY NIGHT/EARLY
SUNDAY MORNING. POST-FRONTAL HIGH WILL THEN BUILD IN FROM THE WEST
THROUGH EARLY NEXT WEEK...WITH DRY AND COOL CONDITIONS FORECAST...
ESPECIALLY SUNDAY NIGHT WITH FORECAST LOWS IN THE UPPER 30S TO
LOWER 40S.
SERIES OF VORTICITY MAXIMA/SPEED MAXIMA WILL DROP SOUTHEAST
OVER THE CENTRAL AND EASTERN UNITED STATES EARLY NEXT WEEK...WITH
DEVELOPMENT OF LARGE SCALE TROUGH. DGEX AND MEDIUM RANGE GFS
MODELS DISAGREE WITH PLACEMENT OF THIS LARGE SCALE TROUGH...DGEX
SOLN IS FARTHER WEST OVER THE CENTRAL UNITED STATES WHILE THE GFS
DEPICTS THIS FEATURE ACROSS THE EASTERN UNITED STATES. WILL FOLLOW
GFS SOLN...WHICH IS DRIER OF THE TWO SOLNS. NEXT FRONTAL SYSTEM
AND ATTENDANT DYNAMICS/SHOWERS ARE FORECAST TO ARRIVE LATE TUESDAY.
&&
.AVIATION...LOW CLOUDS NOW SPREADING EAST ACROSS THE AREA WITH MVFR
CIGS/SHOWERS EXPECTED UNTIL AROUND 18Z WHEN COLD FRONT WILL BE
SOUTHEAST OF TAF SITES. VFR CONDITIONS EXPECTED AFTER 18Z AS CLOUDS
DECREASE. STRONG GUSTY SW WINDS THIS MORNING WILL BECOME W EARLY
THIS AFTERNOON WITH GUSTS TO NEAR 30 KNOTS AT TIMES.
&&
.MARINE...SW WINDS INCREASING TO NEAR SCA CRITERIA OFFSHORE
NOW...WILL BECOME W THIS AFTERNOON AND REMAIN STRONG INTO TONIGHT
BEFORE DECREASING LATE TONIGHT. SEAS WILL BE HIGHER OFFSHORE...UP
TO 8 FEET DUE TO STRONG OFFSHORE FLOW. WINDS/SEAS WILL DECREASE
THURSDAY BEFORE BRIEFLY INCREASING THURSDAY NIGHT WITH A REINFORCING
COLD FRONT.
&&
.FIRE...RHS WILL DROP TO CRITICAL VALUES OVER NE FL THURSDAY
AFTERNOON BUT DURATIONS SHOULD BE BRIEF SO WILL NOT ISSUE A
WATCH AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 41 67 38 / 70 10 0 0
SSI 70 45 67 43 / 70 10 0 0
JAX 73 43 71 42 / 70 10 0 0
SGJ 73 46 71 46 / 60 10 0 0
GNV 74 39 70 41 / 70 10 0 0
OCF 75 39 70 41 / 70 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...LAKE WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY UNTIL 2 AM EST THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
FL OUT 20 NM.
&&
ZAPPE/ZIBURA/Hazardous weather outlook, Jan 7, 4:24 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 AM EST WED JAN 7 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
424 AM EST WED JAN 7 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...LAKE WIND ADVISORY IN EFFECT THROUGH 5 PM EST...
...POSSIBILITY OF DAMAGING WINDS ASSOCIATED WITH PRE-FRONTAL LINE
OF SHOWERS AND THUNDERSTORMS...
SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH BY EARLY MORNING WITH
GUSTS UPWARDS OF 35 MPH. FOLLOWING COLD FRONTAL PASSAGE...WINDS WILL
SWITCH TO THE WEST AND LIKELY REMAIN STRONG THROUGH LATE THIS
AFTERNOON.
A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A COLD
FRONT WILL MOVE ACROSS THE FORECAST AREA THIS MORNING THROUGH THE
EARLY AFTERNOON. INSTABILITY LOOKS MARGINAL BUT STRONG LOW LEVEL
WINDS ARE SUPPORTIVE OF STRONG WIND GUSTS TO NEAR 50 MPH ALONG
THIS LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PATCHY FROST WILL BE POSSIBLE OVER THE INTERIOR FOR MUCH OF THE
EXTENDED PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE CONTINUE TO
MONITOR THE LATEST FORECAST INFORMATION.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Jan 7, 5:14 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 AM EST WED JAN 7 2009
GAZ132-133-149-071115-
ATKINSON-COFFEE-JEFF DAVIS-
514 AM EST WED JAN 7 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
ATKINSON...COFFEE AND JEFF DAVIS COUNTIES FOR STRONG WINDS VALID
UNTIL 615 AM EST...
AT 514 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LINE
OF SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 26
MILES NORTHWEST OF PRIDGEN TO 36 MILES WEST OF WILLACOOCHEE...MOVING
EAST AT 45 MPH. THIS ACTIVITY WILL AFFECT AREAS AROUND AMBROSE...
PRIDGEN...BROXTON...WILLACOOCHEE...SNIPESVILLE...HAZLEHURST...
DOUGLAS...DENTON AND WEST GREEN BETWEEN 600 AND 615 AM EST. THE
WINDS ABOVE THE SURFACE ARE QUITE STRONG...AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3119 8294 3119 8305 3127 8304 3133 8307
3140 8315 3147 8316 3149 8311 3156 8307
3161 8306 3167 8300 3177 8301 3180 8297
3179 8287 3192 8268 3196 8254 3195 8251
3197 8248
TIME...MOT...LOC 1014Z 269DEG 34KT 3199 8310 3130 8356
ZAPPESpecial weather statement, Jan 7, 6:07 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 AM EST WED JAN 7 2009
FLZ020-GAZ132>136-149>151-162-163-071145-
APPLING-ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-HAMILTON-JEFF
DAVIS-PIERCE-WARE-WAYNE-
607 AM EST WED JAN 7 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
HAMILTON...CLINCH...ATKINSON...NORTHERN WARE...WESTERN PIERCE...
ECHOLS...EASTERN COFFEE...NORTHWESTERN WAYNE...APPLING...JEFF DAVIS
AND BACON COUNTIES FOR STRONG WINDS VALID UNTIL 645 AM EST...
AT 607 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS WITH POSSIBLE EMBEDDED THUNDERSTORMS CENTERED ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF HAZLEHURST TO 24 MILES WEST OF
BLUE SPRINGS...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEST GREEN...SNIPESVILLE...
HAZLEHURST...DOUGLAS... DENTON...PEARSON...GRAHAM...BLUE SPRINGS...
PLANT HATCH AND PINE GROVE THROUGH 645 AM EST. STRONG WINDS EXIST
JUST ABOVE THE SURFACE AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3190 8211 3171 8190 3045 8291 3042 8295
3043 8322 3062 8328 3062 8314 3080 8313
3085 8308 3087 8298 3118 8297 3119 8305
3132 8306 3191 8265 3197 8247
TIME...MOT...LOC 1107Z 251DEG 58KT 3200 8243 3053 8347
ZAPPESpecial weather statement, Jan 7, 6:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 AM EST WED JAN 7 2009
FLZ020-GAZ132>136-149>151-162-163-071145-
APPLING-ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-HAMILTON-JEFF
DAVIS-PIERCE-WARE-WAYNE-
611 AM EST WED JAN 7 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
HAMILTON...CLINCH...ATKINSON...NORTHERN WARE...WESTERN PIERCE...
ECHOLS...EASTERN COFFEE...NORTHWESTERN WAYNE...APPLING...JEFF DAVIS
AND BACON COUNTIES FOR STRONG WINDS VALID UNTIL 645 AM EST...
AT 607 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS WITH POSSIBLE EMBEDDED THUNDERSTORMS CENTERED ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF HAZLEHURST TO 24 MILES WEST OF
BLUE SPRINGS...MOVING EAST AT 45 MPH. THIS ACTIVITY WILL ALSO AFFECT
AREAS AROUND WEST GREEN...SNIPESVILLE... HAZLEHURST...DOUGLAS...
DENTON...PEARSON...GRAHAM...BLUE SPRINGS... PLANT HATCH AND PINE
GROVE THROUGH 645 AM EST. STRONG WINDS EXIST JUST ABOVE THE SURFACE
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3190 8211 3171 8190 3045 8291 3042 8295
3043 8322 3062 8328 3062 8314 3080 8313
3085 8308 3087 8298 3118 8297 3119 8305
3132 8306 3191 8265 3197 8247
TIME...MOT...LOC 1107Z 251DEG 58KT 3200 8243 3053 8347
ZAPPEHigh Wind, Suwannee
- When
- January 7, 6:30 AM EST to 6:40 AM EST
- Where
- Suwannee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.196, -82.991 (the zone’s center; the record gives no point)
Suwannee County Emergency Management received call from dispatch at approximately 0739 EST in reference to a possible tornado impact at 13935 24th Street, Live Oak, FLorida, off of County Road 795. The resident's reported that at approximately 0630 EST the wind along with rain started to pick up and then it took off the roof to the rear side home’s carport area. Some of the debris landed in the front yard splicing an electric line in 2 places, the weight from the debris caused an electric pole to lean to the left. A second portion of the carport roof landed about 90 yards past the house in the tree line. The Suwannee County Emergency Management Agency determined the event to be due to Straight Line Wind and not a tornado. There were no other signs of visible damage to the residence or property.
High Wind, Duval
- When
- January 7, 8:51 AM EST
- Where
- Duval forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Wind gust was measured by the Jacksonville International Airport ASOS.
Strong Wind, Flagler
- When
- January 7, 11:10 AM EST to 11:25 AM EST
- Where
- Flagler forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Flagler County Emergency Management reported power lines down in various locations around Flagler Beach.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, January 7 to 10, 2009$72 million · 15 events
- Debris Flow and Avalanche in Washington, January 7 to 11, 2009$13 million · 7 events
- Damaging Winds and High Wind in North Carolina, January 7 to 8, 2009$464,000 · 55 kt wind · 50 events
- High Wind in Colorado, January 7, 20093 injured · $1.0 million · 93 kt wind · 5 events
- Strong Wind in Georgia, January 7, 20092 injured · $284,000 · 12 events
- Strong Wind in South Carolina, January 7, 2009$320,000 · 18 events
- Debris Flow in North Carolina, January 7, 20092 injured · $200,000 · 1 event
- Damaging Winds in North Carolina, January 7, 2009$80,000 · 68 kt wind · 21 events
- High Wind in South Carolina, January 7, 2009$100,000 · 50 kt wind · 6 events
- High Wind in North Carolina, January 7, 2009$100,000 · 50 kt wind · 5 events
- Winter Storm in Vermont, January 7 to 8, 2009$65,000 · 7 events
- Strong Wind in Georgia, January 7, 2009$70,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139665, 139664, 139666.